What are the Side Effects of Psychotropic Drugs?

Sample E-mail Answer by Jef Gazley, M.S., LMFT, DCC

What are the Side Effects of Psychotropic Drugs such as Zoloft, Xanax, Wellbutrin?Dear L,

Your mother is taking a number of common psychotropic drugs often used with depression and anxiety. Wellbutrin is an anti-depressant that works on the Norepenephrine/Dopamine pathways. These are two neurotransmitters or brain chemicals that regulate mood. This is usually a stimulating anti-depressant that tends to give people more energy as well as working to relieve depression. All drugs or medications do some good and some harm and therefore have the potential for some side effects. The most common side effects for Wellbutrin is a decrease of desire to smoke tobacco, anxiety, dry mouth and giddiness. It is not an addictive drug and usually does not cause sedation.

Zoloft is another anti-depressant that works on Serotonin, which is another neurotransmitter. It is also not addictive but can cause moderate sedation. The most common side effects are headache, nausea, and possible temporary sexual dysfunction.

Xanax is not an anti-depressant, but a tranquilizer. It is a derivative of Valium and is meant to decrease anxiety and increase sedation. It is therefore addictive in nature. If taken in too great a dose it could cause the symptoms that you are seeing.

All of these medications can be very beneficial and usually have very mild side effects if any. Usually an antidepressant is used either alone or with a sedative if anxiety is present. Although it is rare it is not necessarily odd for two anti-depressants to be used on resistant depression, especially if they are targeting different neural pathways as these are.

None of these medications are meant to be used with alcohol. Xanax especially is a depressant medication and alcohol is as well. If you take two medications from the depressant class and mix them it is as if you have taken four drinks of alcohol or four depressant pills. It can be very dangerous and potentially fatal. You are absolutely right that your mothers' symptoms of slurred speech and what sounds like confused thinking is not the usual reaction to any of these medications even if they are taken together.

Either she is extremely sensitive to one of these mdications or a combination, she is taking too many of them, or she is using other medications or alcohol with them. It is impossible to tell at this distance, but I would suggest that the doctor be notified right away and have him investigate which possibility is the right one. Each person's chemistry is entirely different and therefore even if a side effect is not typical it does not mean that it cannot occur. It is possible that she is unable to see how she is acting because medications can affect self-judgment and perception.

I hope your mother is doing better soon.

Jef Gazley, M.S., LMFT, DCC